California, 2024

Flood and Hail in California, September 8, 2024

September 8, 2024 · NWS SGX · 10 events in 1 county or zone

On Saturday September 7, a monsoonal easterly wind flow weather pattern set up and thunderstorms developed across the mountains and spread across the Inland Empire. Some of these storms had very heavy rainfall and prolific lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

On Saturday September 7, a monsoonal easterly wind flow weather pattern set up and thunderstorms developed across the mountains and spread across the Inland Empire. Some of these storms had very heavy rainfall and prolific lightning. The actively burning Line fire was affected and helped develop additional persistent thunderstorms. On Sunday September 8, thunderstorms were most active in the Inland Empire where flash flooding and strong winds occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 8, 12:49 PM PST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 8, 12:49 PM PST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
149 PM PDT Sun Sep 8 2024

.SYNOPSIS...
Hot conditions will continue into Monday, with well above average
temperatures across the area. There are chances of showers and
thunderstorms in the forecast from the valleys to the deserts this
afternoon. Main impacts from any thunderstorm that develops will
be heavy rain, erratic gusty winds, and frequent lightning. A
trough is expected to move into the western states by the middle
of the week, leading to a quick cooling trend, drier weather, a
deeper marine layer, and areas of gusty winds.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Hot conditions are on track to continue into Monday with the ridge
of high pressure over the Western United States. Highs on Monday for
the coast and valleys will still be 10 to 15 degrees above average.
Highs in the mountains and deserts will be 5 to 10 degrees above
average. High pressure aloft is suppressing the marine layer,
preventing that cooler marine air from moving inland. As the ridge
weakens and gets pushed to the west due to a trough moving into the
Pacific Northwest, the marine layer will be allowed to deepen and
rebuild. Low clouds and fog are expected to make their return to
coastal areas and potentially into portions of the valleys around
mid-week.

An inverted trough over northwestern Mexico will provide light east
flow aloft with continued monsoonal moisture. As of 1 PM,
thunderstorms have developed over the mountains, Inland Empire, High
Desert, and locally in the San Diego valleys. Rainfall rates of 0.50
to 0.75 inches per hour, locally up to 1 inch per hour are possible.
Areas of flash flooding are expected where thunderstorms develop,
especially in the mountains. Gusty and erratic downburst winds are
possible where thunderstorms develop. Available moisture will begin
to decrease Monday with the trough looming to the north and the high
weakening. High resolution convective allowing models are
indicating isolated shower and thunderstorm activity Monday, and
the current forecast has a 15 to 35 percent chance across the
mountains. After Monday, no thunderstorm chances remain in the
forecast.

By Wednesday the deep trough axis moves over the West Coast. This
will significantly cool our region from 10-15 degrees above average
today to up to 10 degrees below normal for the middle of the week.
Thursday cools even further and will be crowned the coolest day of
the week. With the exception of the lower deserts, locales will see
high temperatures from the upper 60s to mid 80s. For Thursday and
Friday, some locations in the low deserts may not even hit the 100
degree mark. Winds will also increase Tuesday and Wednesday in the
afternoons and evenings across the passes and adjacent deserts. Peak
gusts of 35 to 50 MPH are expected, with the strongest gusts
expected through the San Gorgonio Pass. The marine layer will build
through the week as well, providing better low cloud and fog
development near the coast and and into the valleys each night and
morning. Ensemble model clusters indicate broad troughing continuing
across our area by later this week, which will keep temperatures
near to slightly below normal readings for mid September.

&&

.AVIATION...
082030Z...Coasts...FEW-SCT clouds at/above 12,000 ft MSL and local
vis restrictions with FU/HZ near the Roblar Fire through this
evening. Very low (5-10%) chance of fog developing along the
southern San Diego County coast between 09-16z Monday. Otherwise,
generally VFR conditions will prevail with a low chance of low
stratus developing tonight.

Valleys/Mountains/Deserts... Scattered TSRA have developed across
the valleys, mountains, and deserts today, and will continue through
the afternoon and early evening. Gusty and erratic winds, heavy
rain, frequent lightning, and even hail will all be possible with
these storms. Areas of reduced visibility from rain and mod
up/downdrafts near the mountains. Additionally, FU from nearby fires
may result in VIS restriction of 3-5SM, especially near the San
Bernardino Mountains where the Line Fire is burning. SCT-BKN Cu in
the mountains and deserts through the afternoon and overnight
hours, with bases to 12,000ft MSL.

&&

.MARINE...

West to northwest winds with gusts near 20 kt expected over the
outer coastal waters Tuesday and Wednesday afternoon and evening.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Monday for Orange County Coastal
     Areas-San Diego County Coastal Areas.

     Excessive Heat Warning until 8 PM PDT Monday for Orange County
     Inland Areas-San Bernardino and Riverside County Valleys-
     The Inland Empire-San Diego County Valleys-Santa Ana
     Mountains and Foothills.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE...Munyan/Zuber

In the hours before

Special weather statement, Sep 8, 12:04 PM PST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service San Diego CA
104 PM PDT Sun Sep 8 2024

CAZ048-057-082045-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Santa Ana Mountains and Foothills CA-
104 PM PDT Sun Sep 8 2024

...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE AND EAST CENTRAL
ORANGE COUNTIES THROUGH 145 PM PDT...

At 104 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lake Elsinore. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Temecula, Lake Elsinore, Murrieta, Perris, Sun City, Menifee, Ortega
Highway, Wildomar, Canyon Lake, Romoland, Lakeland Village, Quail
Valley, Santa Rosa Plateau, and Sedco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3351 11742 3369 11745 3376 11717 3349 11713
TIME...MOT...LOC 2004Z 263DEG 4KT 3361 11735

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Munyan
Special weather statement, Sep 8, 12:14 PM PST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service San Diego CA
114 PM PDT Sun Sep 8 2024

CAZ048-056-082100-
Riverside County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
114 PM PDT Sun Sep 8 2024

...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE COUNTY THROUGH 200 PM
PDT...

At 114 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hemet. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Temecula, Hemet, East Hemet, Hwy 74 Between Hemet And Mountain
Center, Valle Vista, Aguanga, Sage, Winchester, and Lake Skinner
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3353 11691 3358 11709 3378 11708 3371 11678
TIME...MOT...LOC 2014Z 197DEG 3KT 3363 11699

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Munyan
Special weather statement, Sep 8, 12:55 PM PST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service San Diego CA
155 PM PDT Sun Sep 8 2024

CAZ048-050-057-058-082145-
San Diego County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Santa Ana Mountains and Foothills CA-
San Diego County Inland Valleys CA-
155 PM PDT Sun Sep 8 2024

...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES THROUGH 245 PM PDT...

At 155 PM PDT, Doppler radar was tracking a strong thunderstorm near
Temecula, moving northwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Temecula, Fallbrook, Murrieta, Aguanga, Santa Rosa Plateau, Pechanga
Indian Reservation, Rainbow, Pala Indian Reservation, and Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 11696 3333 11710 3352 11734 3363 11712
TIME...MOT...LOC 2055Z 144DEG 15KT 3344 11710

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Zuber
Special weather statement, Sep 8, 2:45 PM PST, 15 minutes before
Special Weather Statement
National Weather Service San Diego CA
345 PM PDT Sun Sep 8 2024

CAZ048-050-057-082330-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Santa Ana Mountains and Foothills CA-
San Diego County Inland Valleys CA-
345 PM PDT Sun Sep 8 2024

...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE AND NORTHERN SAN DIEGO
COUNTIES THROUGH 430 PM PDT...

At 345 PM PDT, Doppler radar was tracking a strong thunderstorm near
Temecula. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Temecula, Murrieta, Santa Rosa Plateau, De Luz, and Rainbow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3343 11713 3344 11734 3356 11734 3357 11711
TIME...MOT...LOC 2245Z 191DEG 1KT 3348 11724

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Munyan
Special weather statement, Sep 8, 2:52 PM PST, 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
352 PM PDT Sun Sep 8 2024

CAZ048-082330-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
352 PM PDT Sun Sep 8 2024

...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE COUNTY THROUGH 430 PM
PDT...

At 352 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hemet, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hemet, San Jacinto, East Hemet, Valle Vista, Menifee, Homeland,
Winchester, and Saboba Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3366 11705 3375 11714 3386 11702 3376 11689
TIME...MOT...LOC 2252Z 224DEG 8KT 3374 11706

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Zuber
Special weather statement, Sep 8, 2:59 PM PST, 1 minute before
Special Weather Statement
National Weather Service San Diego CA
359 PM PDT Sun Sep 8 2024

CAZ048-055-060-082345-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
359 PM PDT Sun Sep 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 445 PM PDT...

At 359 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near I-15 Through The Cajon Pass to near
Rialto. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Bernardino, Fontana, Rialto, Hesperia, Redlands, I-15 Through The
Cajon Pass, Highland, Colton, Loma Linda, Muscoy, Silverwood Lake Rec
Area, Crestline, Devore, Hwy 18 Between San Bernardino And Crestline,
Hwy 138 Between I-15 And Hwy 2, Grand Terrace, Bloomington, and
Cedarpines Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3434 11732 3403 11721 3403 11740 3433 11753
TIME...MOT...LOC 2259Z 286DEG 9KT 3427 11749 3408 11737

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Zuber

The radar

The Santa Ana Mts radar (KSOX), 59 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
September 8, 3:00 PM PST to 3:30 PM PST
Where
Riverside County, 2.41 mi S of Temecula to 2.03 mi SSE of Temecula
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.466, -117.158

Socal Edison weather station on Santa Margarita River preserve. This area was survey by WCM but could not find any wind damage. Local residents reported strong wind.

Hail, Riverside

When
September 8, 3:50 PM PST to 4:30 PM PST
Where
Riverside County, 3.79 mi SW of Wildomar to 0.9 mi W of Murrieta
Measured
0.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.559, -117.323

La Cresta community, hail reported up to 0.75 inch diameter via MPing.

Thunderstorm Wind, Riverside

When
September 8, 4:00 PM PST to 5:00 PM PST
Where
Riverside County, 2.19 mi NNE of Perris to 1.42 mi ENE of Ethanac
Measured
62 kt (71 mph) measured gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
33.808, -117.212

Socal Edison weather station on Ellis avenue recorded gust to 71 mph. Wind damage was observed during storm survey on September 9. WCM and new meteorologist surveyed area on September 10.

Thunderstorm Wind, Riverside

When
September 8, 4:20 PM PST to 5:00 PM PST
Where
Riverside County, 0.86 mi NE of Sun City to 1.1 mi SSW of Menifee
Measured
46 kt (53 mph) measured gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.710, -117.192

Socal Edison Sun City weather station measured gust.

Hail, Riverside

When
September 8, 4:28 PM PST to 4:50 PM PST
Where
Riverside County, 1.25 mi NNW of Ethanac to 0.29 mi N of Ethanac
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.766, -117.191

Public reported 1 inch size hail near I-215 in Perris. This is also where a weather station on Ellis avenue recorded 71 mph gust.

Flood, Riverside

When
September 8, 4:30 PM PST to 5:30 PM PST
Where
Riverside County, 4.1 mi NE of High Grove to 3.67 mi NE of High Grove
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
34.068, -117.287

Caltrans reported flooding on I-10 causing closure of lanes.

Thunderstorm Wind, Riverside

When
September 8, 4:30 PM PST to 5:00 PM PST
Where
Riverside County, 2.16 mi NNE of Perris to 1.73 mi ESE of Lakeview
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.807, -117.212

Wind gusts from thunderstorms measured at 50 mph along Nuevo Road.

Thunderstorm Wind, Riverside

When
September 8, 4:30 PM PST to 5:00 PM PST
Where
Riverside County, 0.79 mi WNW of Perris to 0.64 mi E of Perris
Measured
47 kt (54 mph) measured gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.782, -117.243

Socal Edison weather station recorded wind gusts along SR 74 from thunderstorm.

Thunderstorm Wind, Riverside

When
September 8, 4:30 PM PST to 5:00 PM PST
Where
Riverside County, 0.89 mi N of Perris to 0.83 mi NE of Perris
Measured
62 kt (71 mph) measured gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
33.793, -117.230

California Highway Patrol reported numerous trees downed by wind along and near I-215 in Perris. A Socal Edison weather station recorded a gust to 71 mph on Ellis Avenue. Pea sized hail was also reported.

Hail, Riverside

When
September 8, 5:15 PM PST to 5:45 PM PST
Where
Riverside County, 2.09 mi SE of Sun City to 2.88 mi ESE of Sun City
Measured
0.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.680, -117.172

Public Mping report of penny sized hail near Newport Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218746, 1218744, 1218735, 1218736, 1218739, 1218731, 1218734, 1218740, 1218743, 1218737.